London

Bystanders administer naloxone in 3 London overdose incidents Tuesday

Three people suspected to have overdosed on fentanyl Tuesday are expected to survive after being revived with the help of bystanders.  

Police said the incidents happened over a four-hour period on Tuesday

This incident took place at Dundas and Richmond Streets. (Travis Dolynny/CBC)

Three people suspected to have overdosed on fentanyl Tuesday are expected to live after being revived with the help of bystanders.  

London police said three people overdosed in separate incidents that happened over a four-hour period.

In each of the incidents, local citizens stepped in to administer naloxone before police and EMS showed up on scene.

"There are definitely more Narcan and naloxone kits readily available to the public and with the education piece becoming more prevalent in our community, I think more citizens are becoming aware of what an overdose looks like or what the signs are and in turn they are able to help out," said Const. Tanya Alexander.

She said police have responded to more calls of overdose incidents where naloxone was administered by a citizen or other emergency officials.

Three incidents

Police said the first reported incident happened shortly after 9 a.m. in the area of Adelaide and Nelson Streets.

A 30-year-old woman was found unconscious and a citizen who was known to the victim administered naloxone.

Police were called to another overdose shortly after 1 p.m. at the intersection of Dundas and Richmond streets.

A 32-year-old man was initially found unconscious. Two doses of naloxone were administered by citizens who were not known to the victim, police said.

Police said three incidents happened on Tuesday. This one took place at Dundas and Richmond Streets shortly after 1 p.m. (Travis Dolynny/CBC)

A third dose was administered by officials when police arrived.

About a half hour later, police responded to a third overdose in the area of Frances and Egerton Streets.

There, a citizen had administered two doses of naloxone to help revive a 42-year-old woman.

All three victims were transported to hospital where they are expected to live, police said.

Naloxone accessible to public  

Naloxone kits are available at the Middlesex-London Health Unit and some local pharmacies and public buildings.

Scott Courtice, executive director of the London InterCommunity Health Centre, said kits can be administered nasally which can be less challenging for people to use.

"When I hear that citizens are coming to the aid of others, it gives me hope that we'll start to respond just like if you were to see anyone in distress on the street and provide regular first aid," he said.

"I think that it tells me that the message is getting out to people that naloxone is available and that it's not a difficult thing to be able to intervene and help people until EMS arrives," he added.

Officials said some signs of an overdose include shortness of breath and unconsciousness.

now